[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.216.242. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 12, 1965

Cholestatic Hepatitis After Sodium Oxacillin

Author Affiliations

Youngstown, Ohio

JAMA. 1965;192(2):173. doi:10.1001/jama.1965.03080150103035

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  The Feb 22 issue of The Journal (191:674-675) carried an article entitled "Cholestatic Hepatitis Following the Administration of Sodium Oxacillin." I should like to suggest that the cholestatic jaundice therein described was not due to the antibiotic but rather secondary to the phenothiazine derivative used in the management of the patient's pruritus. Antibiotics and sulfonamides have been previously implicated in a number of instances, but the phenothiazines are much more notorious for their hepatotoxic properties.The patient had received an enormous amount of sodium oxacillin. In spite of this fact her liver function tests were normal. Only after the administration of trimeprazine tartrate did the patient begin to manifest both clinical and laboratory evidence of hepatitis. The first evidence of jaundice came 11 days after the institution of trimeprazine, which is certainly ample time for the cholestatis to develop. On this basis then, it is my

First Page Preview View Large
First page PDF preview
First page PDF preview
×